North Dakota, 2011

Flash Flood and Hail in North Dakota, July 29 to 30, 2011

July 29 to 30, 2011 · NWS BIS · 23 events in 14 counties and zones

Two waves of severe weather struck west and central North Dakota from the evening of the 29th through the early morning hours of the 30th. The first wave of storms occurred along a surface warm front over the south and along a cool front across the north during the evening hours to just after midnight central time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$361,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Two waves of severe weather struck west and central North Dakota from the evening of the 29th through the early morning hours of the 30th.

The first wave of storms occurred along a surface warm front over the south and along a cool front across the north during the evening hours to just after midnight central time. Several severe thunderstorm warnings were issued, with multiple reports of large hail and strong winds received. Severe Thunderstorm Watch number 702 was in effect for this period.

The second wave of storms occurred along the cool front as it moved south into south central and southeast North Dakota, with support from a short wave trough and a strengthening low level jet. Several severe thunderstorm warnings were issued, with reports of large hail, strong winds, and heavy rain received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 29, 5:07 AM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 29, 5:07 AM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
707 AM CDT FRI JUL 29 2011

.UPDATE...ADJUSTED THE HOURLY TEMP/DEWPOINT/WIND GRIDS TO ACCOUNT
FOR CURRENT OBS/TRENDS.

&&

.DISCUSSION...PATCHY TO AREAS OF FOG ARE DEVELOPING THIS MORNING
ACROSS SOUTH CENTRAL AND CENTRAL NORTH DAKOTA. SINCE THIS
PHENOMENON IS EXPECTED TO BE SHORT-LIVED...DECIDED TO HANDLE IT
WITH A NOWCAST THROUGH 9 AM CDT. OTHERWISE...NO MAJOR UPDATES ARE
PLANNED TO THE ONGOING FORECAST. THE MAIN STORY CONTINUES TO BE THE
SLIGHT RISK FOR SEVERE WEATHER ACROSS THE SOUTHWESTERN CWA THIS
AFTERNOON/EVENING. CURRENT FORECAST CAPTURES THIS POSSIBILITY SO
WILL NOT MODIFY FOR THIS UPDATE.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS NORTH DAKOTA THROUGH
THE TAF PERIOD. LIGHT AND VARIABLE WINDS THIS MORNING SHOULD VEER TO
A SOUTHEASTERLY DIRECTION THIS AFTERNOON AS LOW PRESSURE DEVELOPS IN
EASTERN MONTANA. THERE IS A CHANCE FOR THUNDERSTORMS OVER KDIK
AFTER 22Z. HOWEVER...VFR CONDITIONS SHOULD PREVAIL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 29, 3:54 AM MST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
554 AM CDT FRI JUL 29 2011

NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-301100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
554 AM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. WHILE SEVERE WEATHER
IS NOT ANTICIPATED AT THIS TIME...THE POTENTIAL FOR STRONG
THUNDERSTORMS ARE POSSIBLE AS A COLD FRONT APPROACHES AND MOVES
THROUGH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY MORNING...AND AGAIN
SUNDAY AFTERNOON INTO MONDAY. MORE THUNDERSTORMS ARE POSSIBLE
WEDNESDAY AFTERNOON THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040>045-301100-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-
554 AM CDT FRI JUL 29 2011 /454 AM MDT FRI JUL 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. A LOW PRESSURE AND ASSOCIATED SURFACE TROUGH IN EASTERN
MONTANA WILL MOVE EAST THIS AFTERNOON THROUGH TONIGHT PRODUCING A
CHANCE FOR THUNDERSTORMS...SOME POSSIBLE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON INTO MONDAY...AND
WEDNESDAY AFTERNOON THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL THE
NATIONAL WEATHER SERVICE WITH ANY SEVERE WEATHER AT
1-800-247-0212.

KS

The radar

The Bismarck radar (KBIS), 93 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

13 hail, 7 thunderstorm wind, 1 heavy rain, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Grant

When
July 29, 7:30 AM MST to 7:45 AM MST
Where
Grant County, Elgin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.400, -101.850

Hail, Slope

When
July 29, 5:36 PM MST to 5:43 PM MST
Where
Slope County, 1.18 mi SW of Marmarth
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.290, -103.920

Hail, Bowman

When
July 29, 5:50 PM MST to 6:00 PM MST
Where
Bowman County, 10.04 mi W of Rhame
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
46.230, -103.860

There were no damage reports received.

Hail, Slope

When
July 29, 5:52 PM MST to 5:56 PM MST
Where
Slope County, 6.79 mi ENE of Marmarth
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
46.340, -103.770

Hail, Golden Valley

When
July 29, 8:00 PM MST to 8:15 PM MST
Where
Golden Valley County, Trotters
Measured
1 in hail
Reported by
COOP Observer
Coordinates
47.320, -103.920

Thunderstorm Wind, Mountrail

When
July 29, 9:42 PM CST to 9:49 PM CST
Where
Mountrail County, 0.46 mi W of Stanley
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
48.320, -102.390

The strong winds destroyed a baseball dugout and snapped a ten inch in diameter tree.

Thunderstorm Wind, Mountrail

When
July 29, 9:45 PM CST to 9:49 PM CST
Where
Mountrail County, Parshall
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
47.970, -102.130

The strong winds lasted a few minutes.

Heavy Rain, Burleigh

When
July 29, 10:00 PM CST to July 30, 4:00 AM CST
Where
Burleigh County, 5.84 mi SSE of Driscoll
Reported by
COOP Observer
Coordinates
46.770, -100.090

Waves of thunderstorms moved through with a storm total rainfall measured at 3.5 inches.

Hail, Golden Valley

When
July 29, 9:12 PM MST to 9:17 PM MST
Where
Golden Valley County, 15.11 mi NNE of Sentinel Butte
Measured
1.5 in hail
Reported by
Mesonet
Coordinates
47.120, -103.700

Thunderstorm Wind, Golden Valley

When
July 29, 9:12 PM MST to 9:17 PM MST
Where
Golden Valley County, 20 mi NE of Beach
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
47.125, -103.700

Large hail accompanied the strong winds.

Hail, Burleigh

When
July 29, 10:16 PM CST to 10:21 PM CST
Where
Burleigh County, 5 mi E of Bismarck
Measured
1 in hail
Reported by
Public
Coordinates
46.800, -100.664

Hail, Kidder

When
July 29, 11:25 PM CST to 11:29 PM CST
Where
Kidder County, 7.9 mi SW of Tuttle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.070, -100.100

Thunderstorm Wind, Stutsman

When
July 29, 11:30 PM CST to 11:50 PM CST
Where
Stutsman County, 10 mi NNW of Woodworth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.284, -99.382

Strong winds gusted multiple times during this time period.

Thunderstorm Wind, Wells

When
July 29, 11:45 PM CST to 11:52 PM CST
Where
Wells County, 2 mi S of Harvey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.741, -99.900

Strong winds were reported.

Lightning, Burleigh

When
July 30, 2:00 AM CST
Where
Burleigh County, 7.95 mi N of Bismarck
Property damage
$190,000
Reported by
Newspaper
Coordinates
46.913, -100.743

A lightning strike to a rural north Bismarck home caused a fire that destroyed the home several hours later.

Hail, Morton

When
July 30, 2:05 AM CST to 2:10 AM CST
Where
Morton County, 6.48 mi ENE of Sweet Briar
Measured
1 in hail
Reported by
Public
Coordinates
46.860, -101.050

Hail, Morton

When
July 30, 2:10 AM CST to 2:18 AM CST
Where
Morton County, 7.59 mi NE of Sweet Briar
Measured
2.5 in hail
Property damage
$25,000
Reported by
Public
Coordinates
46.910, -101.070

The large hail dented cars.

Hail, Ward

When
July 30, 2:17 AM CST to 2:21 AM CST
Where
Ward County, Minot
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.230, -101.280

Flash Flood, Burleigh

When
July 30, 2:45 AM CST to 6:00 AM CST
Where
Burleigh County, 2.47 mi NW of Bismarck to 2.46 mi SW of Bismarck
Cause
Heavy Rain
Property damage
$50,000
Reported by
Mesonet
Coordinates
46.823, -100.810

Multiple reports were received from across Bismarck of water up to 18 inches deep flowing over roads. Mainly the flash flooding was in low lying and poor drainage areas of the city. In some cases water washed up to the foundation of homes and into window wells. Rain amounts were around two inches.

Thunderstorm Wind, Burleigh

When
July 30, 3:00 AM CST to 3:10 AM CST
Where
Burleigh County, 0.84 mi SW of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.810, -100.290

The strong winds lasted a few minutes.

Hail, Logan

When
July 30, 3:09 AM CST to 3:22 AM CST
Where
Logan County, 9.61 mi E of Napoleon
Measured
1.75 in hail
Reported by
Mesonet
Coordinates
46.520, -99.570

Hail, Dickey

When
July 30, 5:20 AM CST to 5:29 AM CST
Where
Dickey County, 8 mi ESE of Ellendale
Measured
1.5 in hail
Reported by
Public
Coordinates
45.956, -98.366

Thunderstorm Wind, La Moure

When
July 30, 5:30 AM CST to 5:45 AM CST
Where
La Moure County, 15 mi W of La Moure to La Moure
Measured
74 kt (85 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
46.350, -98.615

Extensive tree damage was reported in the city of Lamoure. The strong thunderstorm winds also blew the tin roof off of a building.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331861, 331862, 331863, 331864, 331865, 331871, 331873, 331890, 331866, 331868, 331876, 331878, 331879, 331881, 331898, 331884, 331895, 331896, 331897, 331888, 331889, 331892, 331893.